Polysporin ointment overdose; Baciquent ointment overdose
Bacitracin is an antibiotic medicine. It is used to kill germs that cause infections. Small amounts of bacitracin are dissolved in petroleum jelly to create antibiotic ointments.
Bacitracin overdose occurs when someone swallows a product containing this ingredient or uses more than the normal or recommended amount of the product. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Bacitracin can be poisonous in large amounts.
Bacitracin is found in certain over-the-counter antibiotic ointments such as Bactine Triple Antibiotic and Neosporin. It may also be found in some prescription eye ointments such as AK-Tracin.
The medicine also comes in a form that can be given as a shot into a muscle or through a vein. Using it this way is the most common way for an overdose to occur.
Bacitracin is very safe. However, getting it in the eyes may cause redness and some pain and itching.
Eating bacitracin in large amounts may cause stomach pain and vomiting.
In rare cases, bacitracin can cause an allergic reaction, often redness and itching of the skin. If the reaction is severe, there may be difficulty swallowing or breathing.
Bacitracin is still used as a body-wide (systemic) antibiotic in parts of the world. If it is given by injection, it may cause pain in the area of the shot or a skin rash. It can also cause nausea, vomiting, and bone marrow and kidney failure.
People who are sensitive to neomycin, another antibiotic that is used on the skin, may also be sensitive to bacitracin.
If you have a reaction to bacitracin, stop using it. For serious reactions, seek emergency medical care right away.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, give the person water or milk right away. Do NOT give water or milk if the person is vomiting or has a decreased level of alertness.
Call poison control or your local emergency number (such as 911) for assistance.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Activated charcoal
- Breathing support
- Intravenous fluids (given through a vein)
- Medicines to treat symptoms
- Skin and eye washing (irrigation) if the product touched these tissues and they are irritated or swollen
If an allergic reaction develops and is controlled, recovery is very likely. Survival beyond 24 hours usually is a sign that recovery is likely.
Aronson JK. Bacitracin. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:807-808.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.